Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 239, NWS Lubbock, TX

October 6, 2016Childress County, Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2016, 3:10 PM CDT for Childress County, Cottle County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2016, 3:10 PM CDT (20:10 UTC)
Expired
Oct 6, 2016, 3:45 PM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 101 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 3:45 PM CDTHAIL 1.75Kirkland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS54 KLUB 062010
SVRLUB
TXC075-101-062045-
/O.NEW.KLUB.SV.W.0239.161006T2010Z-161006T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COTTLE COUNTY IN NORTHWESTERN TEXAS...
  SOUTHEASTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 345 PM CDT

* AT 309 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  SWEARINGEN...OR 11 MILES SOUTHEAST OF CHILDRESS...MOVING NORTHEAST
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KIRKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3424 10001 3424 10004 3423 10005 3420 10005
      3415 10019 3432 10029 3453 10000 3423 10000
TIME...MOT...LOC 2009Z 241DEG 17KT 3428 10016 

HAIL...1.25IN
WIND...60MPH
 
$$

07
2 follow-up statements
580 
WWUS54 KLUB 062024
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
324 PM CDT THU OCT 6 2016

TXC075-101-062045-
/O.CON.KLUB.SV.W.0239.000000T0000Z-161006T2045Z/
COTTLE TX-CHILDRESS TX-
324 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN COTTLE AND SOUTHEASTERN CHILDRESS COUNTIES...

AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKLAND...OR
12 MILES SOUTHEAST OF CHILDRESS...MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KIRKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3424 10001 3424 10004 3423 10005 3420 10005
      3416 10016 3435 10025 3453 10000 3423 10000
TIME...MOT...LOC 2023Z 249DEG 16KT 3429 10009 

HAIL...1.75IN
WIND...60MPH
 
$$

07
334 
WWUS54 KLUB 062036
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
336 PM CDT THU OCT 6 2016

TXC075-101-062045-
/O.CON.KLUB.SV.W.0239.000000T0000Z-161006T2045Z/
COTTLE TX-CHILDRESS TX-
336 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN COTTLE AND SOUTHEASTERN CHILDRESS COUNTIES...

AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKLAND...OR
12 MILES SOUTHEAST OF CHILDRESS...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KIRKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LUBBOCK.

&&

LAT...LON 3424 10001 3424 10004 3423 10005 3420 10005
      3419 10014 3439 10020 3453 10000 3423 10000
TIME...MOT...LOC 2036Z 241DEG 12KT 3432 10006 

HAIL...1.25IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 12:24 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 6, 12:24 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1224 PM CDT THU OCT 6 2016

.AVIATION...
Challenging aviation forecast for this afternoon. Expect to see
an initial round of thunderstorms mainly impact KCDS this
afternoon with a lower chance at KLBB/KPVW but not totally out of
the question. Lack of confidence in timing and location around
KLBB/KPVW is reason for VCTS and will amend if necessary once
storms start to develop. Confidence is higher at KCDS to carry the
long periods of TEMPO. Next issue will be strong cold front that
will arrive after midnight local time. Storms may redevelop along
the front at KLBB/KPVW but again confidence in coverage is too low
to include at these TAF sites. High confidence does exist in the
timing of the frontal passage along with a likely MVFR to
occasionally IFR cloud deck behind the front persisting through
much of the day Friday.

Jordan

&&

.PREV DISCUSSION... /issued 1144 AM CDT THU OCT 6 2016/

UPDATE...
12Z models continue to roll in and all of the high-res/short range
models (HRRR, ARW, RAP, NSSL WRF) show that there will be an
increasing threat for severe thunderstorms this afternoon and
evening across mainly the Rolling Plains. Main issue remains how
far west storms will initiate and if these will produce any severe
weather on the Caprock. All models initialized the location of the
dryline well with mid 30 dewpoints confined to the northwestern
South Plains into eastern New Mexico, and upper 50 to mid 60
dewpoints elsewhere. Models are also in agreement with mixing the
deeper moisture off the Caprock by 21Z with a more diffuse dryline
zone on the Caprock with dewpoints in the 40s and 50s.

Most models initiate convection east of the edge of the Caprock
starting around 21Z but the ARW and NSSL WRF have some storms
firing as far west as Levelland at this same time. This may be a
tough task as boundary layer will be drying out at the same time
that storms should be initiating so confidence is not that high we
will see storms near Lubbock. Off the Caprock and across the
Rolling Plains is a different story. Models are now suggesting
anywhere from 2500-3500 J/kg of MLCAPE developing this afternoon.
Wind profiles are not that impressive with bulk 0-6km values
around 20 to 25 knots and mostly straight-line hodographs. This
should result in splitting storms with any right-movers favoring
longer lifespans and a greater potential to produce severe
weather. Ample instability, cooling temperatures aloft, and the
aforementioned shear profiles would favor large hail and strong
wind potential. Left splits will also briefly be capable of
producing severe weather after their initial separation but should
dissipate somewhat faster than their parent storms.

Last issue will be additional storm development along the cold
front as it pushes south tonight. All high-res models have sped up
the arrival of the front by a couple of hours and it should be
into our northern zones by around 04Z, and into Midlands CWA by
09Z. As the front barrels south, the models try to develop new
storms westward as the dryline retreats west ahead of the front.
Westward limit of storm development will be limited by where the
triple point will exist as the front heads south, and right now it
looks like this will remain along or just west of an Interstate
27/US 87 Line. Because of the rapid speed of the front, any threat
of severe weather will be much more limited in time as the front
rapidly pushes the stronger storms south of the area. However,
models are also now starting to develop a pretty good area of
post-frontal precipitation so there could be a few thunderstorms
lingering across the southern half of the forecast area after the
frontal passage.

Will issue a quick update shortly to add mention of severe weather
to the grids, but overall PoP layout looks good. Temperature and
winds look to be very close to current conditions so all other
sensible weather elements are in good shape.

Jordan

PREV DISCUSSION... /issued 643 AM CDT THU OCT 6 2016/

AVIATION...
The main aviation concern will be a strong cold front moving
through the area late this evening/overnight. The front will bring
a sharp wind shift to the north and a period of gusty winds behind
the front. Also, there is a low chance that patchy low stratus
over the western South Plains could spread over KLBB and/or KPVW
this morning around sunrise. Finally, scattered t-storm activity
is expected across portions of the area from this afternoon
through late evening. KLBB and KPVW are likely to be located just
to the west of this activity but higher chances at KCDS warranted
a PROB30 mention.

PREV DISCUSSION... /issued 316 AM CDT THU OCT 6 2016/

SHORT TERM...
At 230 am, the retreating dryline was located from southeast New
Mexico north-northeast to Briscoe County. The dryline is expected to
reach approx. a Muleshoe to Happy line before stalling out around
sunrise. Hobbs is reporting some scattered low stratus and we expect
that the stratus will expand northward into parts of the southern
and western South Plains this morning, but it will likely remain
patchy in coverage.

A vigorous upper-level trough is moving into the southern Rockies
this morning. While the associated upper-level jet will be swinging
across northern New Mexico into Kansas and Colorado during the day,
a weaker secondary jetmax will move out of New Mexico across West
Texas late in the day and provide some ascent and an increase in
wind shear across the forecast area, more-so in the north. The
dryline is expected to mix to about a Brownfield to Memphis line by
mid-afternoon. Model guidance is in broad agreement that scattered t-
storms will develop this afternoon - although some guidance develops
the storms in the vicinity of the surface dryline while others show
initiation farther east in the Rolling Plains, where forecast wind
fields suggest that convergence will be greater. With this
uncertainty we have brought PoPs slightly farther west in case the
farther west solutions are correct. Forecast soundings in the moist
sector support the potential for some severe weather, with MLCAPE
values around 3k J/kg and deep-layer shear of 30 kts or so. Capping
does not appear to be much of an issue, with temps rising to near
90F. The storms will likely be high-based initially, especially the
farther west they develop, and fairly straight-line hodographs
suggest that large hail and severe downburst winds the main threats.

Late in the evening, a cold front will be moving into the area from
the north. The front is expected to reach our northern counties
around midnight or slightly earlier. This front will have a strong
gradient driving it south and we expect gusty winds of around 20 to
30 mph with gusts to 45 mph to accompany it's passage. It will also
provide a temporary boost to the lift and we expect additional t-
storm development to occur along the frontal zone. The best chances
will be in the Rolling Plains where moisture will be deeper. Up on
the Caprock, thunderstorm chances are more in doubt, and partially
depend on how far west the dryline retreats before the front blasts
through. The front will clear our southern counties before daybreak
with a drier and cooler airmass moving in at the surface. However,
skies may remain cloudy due to a lot of moisture in the 850-700mb
layer.

LONG TERM...
It will feel more like fall over the weekend especially after this
week of above seasonal average temperatures.

The strong cold front will have cleared the area by daybreak on
Friday resulting in strong winds persisting through the day. These
winds will slowly relax through the day as surface ridging builds
in behind the front. Much drier air will also filter in behind
this front with the surface high pressure. By late in the weekend,
a trough moving across the southwestern US will be weakening but
will be strong enough to draw low level moisture back into the
region. By the time lift arrives from this trough from Sunday
through early Monday, we will only see a quick shot of
precipitation with short wave ridging quickly building in behind.
Models are then depicting much of the country remaining in a
progressive upper level pattern with a few weak short wave passing
close to West Texas. But impacts look fairly minimal at this
point.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

14/74/14
Hazardous weather outlook, Oct 6, 11:23 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT THU OCT 6 2016

TXZ021>044-071100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1123 AM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINE FROM BROWNFIELD TO MEMPHIS. LARGE
HAIL UP TO THE SIZE OF GOLFBALLS AND SEVERE WIND GUSTS TO 65 MPH
WILL BE POSSIBLE WITH A FEW STORMS...ESPECIALLY ACROSS THE FAR
SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
TONIGHT...ESPECIALLY ACROSS THE ROLLING PLAINS.

JORDAN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:53 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle37 min
Oct 6, 4:30 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle45 min
Oct 6, 4:31 PM CDTAreal Flood AdvisoryLUBChildress, Cottle3 hr
Oct 6, 4:57 PM CDTSevere Thunderstorm WarningLUBKing33 min
Oct 6, 5:14 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle46 min
Oct 6, 5:16 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall28 min
Oct 6, 6:00 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle30 min
Oct 6, 6:29 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.